Texas, 2008

Hail in Texas, June 19, 2008

June 19, 2008 · NWS LUB · 1 event in 1 county or zone

Thunderstorms which originated over the Texas Panhandle propagated southward over the extreme southeastern Panhandle and the northern Rolling Plains of west Texas during the very early morning hours of the 19th. At least one storm within the convective complex became severe and produced quarter size hail in Childress County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms which originated over the Texas Panhandle propagated southward over the extreme southeastern Panhandle and the northern Rolling Plains of west Texas during the very early morning hours of the 19th. At least one storm within the convective complex became severe and produced quarter size hail in Childress County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 12:00 AM CST, 1 hour earlier.

Area forecast discussion, Jun 19, 12:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
100 AM CDT THU JUN 19 2008

.UPDATE...
QUICK UPDATE TO GRIDS TO ADD SVR TSTM WATCH 575. TOOK OPPORTUNITY
TO INCREASE POPS ACROSS NE ZONES. TSTM COMPLEX MAINLY OVER
COLLINGSWORTH SHOWING SIGNS OF WEAKENING RECENTLY BUT STILL MAY
POSE A SVR THREAT TO MAINLY CHILDRESS AND COTTLE COUNTIES. OTHER
COMPLEX FARTHER WEST LESS OF A SVR THREAT AT THIS TIME...BUT COULD
GAIN INTENSITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        91  64  90  64  92 /  20  40  30  30  30
TULIA         89  65  87  65  92 /  20  30  30  30  20
PLAINVIEW     88  66  88  66  92 /  20  30  30  30  20
LEVELLAND     93  67  91  66  94 /  20  40  20  30  20
LUBBOCK       91  68  89  68  94 /  20  30  30  30  20
DENVER CITY   96  67  93  67  94 /  20  40  20  30  20
BROWNFIELD    94  67  92  67  94 /  20  40  20  30  20
CHILDRESS     93  69  89  68  93 /  20  30  20  30  20
SPUR          91  70  89  70  94 /  20  30  30  30  20
ASPERMONT     95  72  91  71  96 /  20  30  30  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/99
Hazardous weather outlook, Jun 18, 8:49 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
949 PM CDT WED JUN 18 2008

TXZ021>044-200300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
949 PM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...NORTHERN AND EASTERN
SOUTH PLAINS AND ROLLING PLAINS. THE PRIMARY THREAT AREA EXTENDS
ROUGHLY EAST OF A LINE FROM TULIA...TO FLOYDADA...TO POST. A
COMPLEX OF SEVERE THUNDERSTORMS WILL MOVE SOUTH ACROSS THE
PANHANDLES THIS EVENING...AND SHOULD BEGIN TO IMPACT NORTHERN
PORTIONS OF THE OUTLOOK AREA AFTER 11 PM. THE COMPLEX WILL LIKELY
MOVE SOUTH ACROSS THE ROLLING PLAINS DURING THE EARLY MORNING
HOURS...WITH THE WESTWARD EXTENT OF THE STORMS UNCERTAIN. LARGE
HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. LOCALIZED HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

AS THE STORMS ARE EXPECTED WELL AFTER DARK...ONLY LOCAL ACTIVATION
OF SPOTTERS WILL BE REQUESTED.

The radar

The Altus AFB radar (KFDR), 121 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
June 19, 1:00 AM CST
Where
Childress County, 7 mi NW of Childress
Measured
1 in hail
Reported by
Public
Coordinates
34.492, -100.287

The public reported quarter size hail northwest of Childress at 01:00 CST. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120077.